# SDR CA110415004

- Difficulty date: April 8, 2011
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 3,846 hours
- Engine: Lyc TIO540J2B
- System (JASC): 7314 · Engine Fuel Pump
- Part: Pump
- Part number: 200F5004R
- Condition: Leaking
- Location: Lt Engine Fuel
- Part time: 102 hours
- Stage of operation: IN
- How discovered: 9
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

(CAN) MAINTENANCE WAS PERFORMING POWER ASSURANCE CHECKS PRIOR TO INSPECTION AND NOTICED LT ENGINE FUEL FLOW WAS LOW.  DURING INSPECTION THE BOOST PUMP WAS OPERATED TO INVESTIGATE THE CAUSE, THE ENGINE DRIVEN FUEL PUMP WAS SPRAYING A SIGNIFICENT AMOUNT OF FUEL TOWARDS THE REAR OF THE ENGINE.  THE FUEL WAS COMING FROM THE COVER FLANGE WHERE THE PUMP BODY AND RELIEF VALVE HOUSING MATE. THERE WAS VERY LITTLE FUEL STAINING NOTED ON THE ENGINE COWLS. QA DID A DEFECT HISTORY CHECK ON THE PUMP AS WELL AS THE OTHER PUMP AND SAW NO SIGNIFICENT TRENDS THAT WOULD EXPLAIN WHY THE PUMP COULD BE LEAKING FUEL.  THE FAILURE RATE FOR ALL ENGINE DRIVEN PUMPS FOR THE ACFT TYPE, REGARDLESS OF MAKE, AD OR SB STATUS, CONDITION AT PURCHASE, O/H, NEW, REBUILT, ETC.  HAS BEEN VERY HIGH.  AN SDR SEARCH REVEALED 2 INSTANCES WHERE ENGINES HAVE ACTUALLY CAUGHT ON FIRE DUE TO A SIMILAR PROBLEM.
